Montana, 2014Blizzard and Winter Storm in Montana, March 29 to 31, 2014
March 29 to 31, 2014 · NWS BYZ · 11 events in 11 counties and zones
A surge of Pacific moisture along with an upper low brought heavy snow to portions of the Billings Forecast Area. In addition, a surface low across the Dakotas resulted in tight pressure gradients, strong winds and blizzard conditions to portions of far Southeast Montana.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of Pacific moisture along with an upper low brought heavy snow to portions of the Billings Forecast Area. In addition, a surface low across the Dakotas resulted in tight pressure gradients, strong winds and blizzard conditions to portions of far Southeast Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 29, 8:44 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 29, 8:44 AM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
944 AM MDT SAT MAR 29 2014
.UPDATE...
FORECAST IN GOOD SHAPE TODAY AND NO UPDATES PLANNED. WILL KEEP
WIND ADVISORY GOING FOR THE LIVINGSTON AREA AS THEY ARE STILL
HITTING SUSTAINED WINDS IN EXCESS OF 40 MPH. SURFACE ANALYSIS
SHOWING PRESSURE RISES CURRENTLY TAKING PLACE ACROSS NORTHERN
MONTANA AND THIS WILL HELP TO WEAKEN THE GAP FLOW WINDS. WINDS ARE
EXPECTED TO DIMINISH BY 18Z AND WILL KEEP ADVISORY GOING. NO
CHANGES TO THE CURRENT WINTER WEATHER WARNINGS OR WATCHES CURRENT
OUT. SPRING SNOW STORM STILL ON TRACK BASED ON THE 06Z DATA BUT
WILL MAKE NO CHANGES TO CURRENT HEADLINES UNTIL ALL OF THE 12Z
DATA COMES IN.
CONVECTION STILL POSSIBLE FROM BILLINGS EASTWARD THIS AFTERNOON
AS 12Z NAM INDICATING CAPES NEAR 1000 J/KG. CONVERGENCE ALONG A
PACIFIC COLD FRONT THIS AFTERNOON COULD FIRE OFF A FEW ISOLATED
THUNDERSTORMS. MIXING ALOFT WILL PROVIDE MILD TEMPERATURES THIS
AFTERNOON AS MOST LOCATIONS WILL SEE READINGS IN THE LOWER 60S.
ALL THIS IS COVERED WELL WITH GOING FORECAST. RICHMOND
&&
.SHORT TERM...VALID FOR TDY AND SUN...
FORECAST THINKING HAS NOT CHANGED SIGNIFICANTLY WITH THIS
UPDATE. THE MAIN CONCERN IN THE SHORT TERM REMAINS THE STRONG
SPRING STORM SYSTEM DEVELOPING...WHICH WILL BRING HEAVY SNOWFALL
TO THE MOUNTAINS STARTING TODAY AND HEAVY SNOW ACROSS THE SOUTHERN
HALF OF THE CWA SUNDAY NIGHT INTO MONDAY MORNING. WITH THIS
FORECAST UPDATE HAVE UPGRADED THE BEARTOOTH ABSAROKA AND CRAZY
MOUNTAINS TO A WINTER STORM WARNING STARTING THIS AFTERNOON...AND
HAVE EXPANDED THE WINTER STORM WATCH INTO CUSTER AND FALLON
COUNTIES IN THE EAST.
AN IMPRESSIVE MOISTURE PLUME CAN BE SEEN ON WV IMAGERY STRETCHING
BACK TO HAWAII. THE MOISTURE AHEAD OF THE APPROACHING PACIFIC WAVE
WILL ADVECT INTO THE MOUNTAINS THIS AFTERNOON AND START A
PROLONGED PERIOD OF SNOWFALL FOR THE SOUTHWEST FACING
SLOPES...INCLUDING COOKE CITY. TEMPERATURES WILL BE MARGINAL FOR
ACCUMULATING SNOWFALL TODAY...BUT WILL BECOME MORE FAVORABLE
OVERNIGHT AS MOISTURE ADVECTION AND SYNOPTIC LIFT INCREASE. SNOW
WILL BE HEAVY AT TIMES IN THE MOUNTAINS TONIGHT.
AS THE INITIAL SHORTWAVE PUSHES ACROSS THE FORECAST AREA DURING
THE DAY TODAY...GAP WINDS NEAR LIVINGSTON WILL DECREASE AS THE
SURFACE LOW SLIDES EAST AND THE PRESSURE GRADIENT BECOME
UNFAVORABLE. ALSO...THE WAVE WILL PUSH A PACIFIC FRONT ACROSS THE
FORECAST AREA ALONG WITH SOME WEAK QG FORCING AND MINOR
INSTABILITY...THE RESULT WILL BE SCATTERED RAIN SHOWERS ACROSS
THE PLAINS WITH SOME ISOLATED THUNDERSTORMS EMBEDDED. HIGH
TEMPERATURES WILL TOUCH THE 60S IN MANY LOCATIONS TODAY AHEAD OF
THE COLD FRONT WITH DEEP MIXING...DOWNSLOPE FLOW AND 850MB
TEMPERATURES APPROACHING +10C.
THE MAIN WAVE THAT WILL BRING OUR STRONG SPRING STORM SYSTEM WILL COME
ON SHORE IN CENTRAL CALIFORNIA SATURDAY NIGHT AND LIFT
NORTHEASTWARD INTO WYOMING BY SUNDAY EVENING. IN ADDITION A
SURFACE HIGH PRESSURE TO OUR NORTH IN CANADA WILL SLIDE SOUTH BY
SUNDAY NIGHT BRINGING COLDER TEMPERATURES INTO THE AREA. MODELS
CONTINUE TO SHOW MINOR DIFFERENCES IN THE TRACK OF THE 700 MB
LOW...WHICH WILL BE CRITICAL IN DETERMINING THE NORTHERN EXTENT OF
THE HEAVY SNOW WITH THIS SYSTEM. THE EC REMAINS STEAD FAST WITH A
SLIGHTLY MORE NORTHERN TRACK...WITH THE GFS AND GEM SLIGHTLY
FARTHER SOUTH. REGARDLESS OF THE TRACK DIFFERENCES...THEIR IS HIGH
CONFIDENCE IN THE SOUTHEAST CORNER OF MONTANA AND NORTHERN WYOMING
SEEING SIGNIFICANT SNOW ACCUMULATIONS...WITH DECREASING AMOUNTS TO
THE NORTH. HEDGING SLIGHTLY TOWARD THE EC SOLUTION...HAVE DECIDED
TO INCLUDE CUSTER AND FALLON COUNTIES IN THE WATCH SINCE IF THIS
SOLUTION VERIFIES THEY WILL SEE SIGNIFICANT ACCUMULATIONS AS WELL.
WILL CONTINUE TO FINE TUNE THE FORECAST FOR THIS NORTHERN EXTENT
AS THE MODELS GET A BETTER HANDLE ON THE TRACK.
IT IS IMPORTANT TO NOTE THAT PRECIPITATION WILL START OFF AS RAIN
ACROSS THE PLAINS ON SUNDAY...AND WILL NOT CHANGE OVER TO SNOW
UNTIL LATE SUNDAY AFTERNOON OR SUNDAY EVENING AS THE COLDER AIR
PUSHES INTO THE AREA. HOWEVER...ONCE PRECIPITATION CHANGES TO
SNOW SUNDAY NIGHT...THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY
ACROSS THE SOUTHEASTERN PORTION OF THE STATE AND INTO SHERIDAN
COUNTY. THE SNOW WILL ALSO BE HEAVY AND WET...WHICH WILL MAKE
TRAVEL ACROSS PORTIONS OF THE AREA HAZARDOUS TO NEAR IMPOSSIBLE
AT TIMES SUNDAY NIGHT...AND POSE A SIGNIFICANT THREAT TO YOUNG
LIVESTOCK.
CHURCH
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
THE MAIN CHALLENGE IN THE EXTENDED PACKAGE IS RESOLVING THE
MOVEMENT OF THE NEXT UPSTREAM TROUGH IN THE FLOW TO FOLLOW THE
STORM OF SUNDAY AND MONDAY. MODELS HAVE BEEN HAVING TROUBLE WITH
THIS ENERGY AS IT IS QUITE DEEP AND STILL VERY MUCH TRYING TO
CONSOLIDATE OVER THE GULF OF ALASKA. SO STILL A LOT HAS TO HAPPEN
BEFORE THE TROUGH EVEN DEEPENS OVER THE GULF OF ALASKA AND DROPS
TOWARD THE CALIFORNIA COAST. BOTH MODELS DO STRENGTHEN THE TROUGH
AND MOVE IT INLAND MONDAY NIGHT...THE PROBLEMS RISE FROM THERE.
THE ECMWF KEEPS STRONGER ENERGY ON THE NORTHERN SIDE OF THE
TROUGH WHILE THE GFS SENDS AN INITIAL CHUNK OF ENERGY OFF THE MAIN
TROUGH AND SCOOTS IT ACROSS THE NORTHERN ROCKIES TUESDAY INTO
WEDNESDAY. BOTH SCENARIOS SHOULD LEAD TO A LEAST A CHANCE OF RAIN
AND SNOW SHOWERS...SO KEPT SCATTERED POPS IN PLACE. THE ECMWF HAS
SHIFTED THE MAIN FORCING INTO THE EAST...WHILE THE GFS...WHICH WAS
DRY ON MODEL RUNS YESTERDAY...WAS NOW PRODUCING PRECIPITATION OVER
THE FORECAST AREA. SO THERE WAS A GREAT DEAL OF UNCERTAINTY WITH
THIS SYSTEM...SO FIGURE THE BEST COURSE OF ACTION IS TO KEEP
SCATTERED POPS IN PLACE AND LET THE MODELS CATCH UP WITH THE
SYSTEM AS IT DEVELOPS.
SOME FORM OF RIDGING SHOULD REPLACE GENERAL TROUGHINESS THURSDAY
AND FEEL REMOVING POPS IS VALID FOR THURSDAY AND THURSDAY NIGHT.
ENERGY WILL RETURN IN WESTERLY FLOW LATE THURSDAY NIGHT AND FRIDAY
SO SPREAD POPS INTO WESTERN AND CENTRAL ZONES THEN. TEMPERATURES
SHOULD BE ON THE COOL SIDE THROUGH THE ENTIRE PERIOD WITH LOWER
HEIGHTS AND STAYED THAT COURSE. TWH
&&
.AVIATION...
STRONG SOUTHWEST WINDS WILL IMPACT KLVM WITH SUSTAINED WINDS OF
35KTS AND GUSTS OF 45-50KTS THROUGH THIS MORNING. ENERGY WILL
DRIFT ACROSS THE AREA LATE THIS MORNING THROUGH THIS AFTERNOON AND
GENERATE SCATTERED SHOWERS. SOME OF THE HEAVIER SHOWERS COULD
PRODUCE LOCALIZED MVFR CONDITIONS IN MODERATE RAIN AND LOWERING
CEILINGS THIS AFTERNOON. THE MOUNTAINS WILL BE OBSCURED TODAY AS
SNOW SHOWERS DEVELOP...SOME OF WHICH WILL BE HEAVY ALONG WEST AND
SOUTHWEST FACING SLOPES. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 061 037/044 028/039 027/042 027/047 029/050 031/053
4/T 37/O 84/O 22/O 33/O 31/B 12/O
LVM 059 032/043 025/041 025/043 025/048 025/050 031/051
6/W 48/O 83/O 22/O 23/O 31/B 12/O
HDN 065 036/047 029/041 024/045 027/048 029/053 032/056
4/T 47/O 84/O 12/O 34/O 31/B 11/B
MLS 062 034/048 027/036 024/041 025/044 027/050 032/054
4/T 46/O 73/O 12/S 33/O 31/U 11/B
4BQ 066 035/048 027/035 021/040 025/044 026/049 031/051
3/T 38/O 98/O 13/S 43/O 31/B 11/B
BHK 062 031/046 021/030 018/036 020/040 023/046 029/049
3/T 46/R 74/S 12/S 33/S 31/B 11/B
SHR 062 034/043 029/037 022/041 024/044 024/048 028/051
2/T 28/O 98/O 13/O 44/O 31/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON FOR ZONES 32-33-36>39-56-58-66.
WIND ADVISORY IN EFFECT UNTIL NOON MDT TODAY FOR ZONE 65.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT MONDAY FOR
ZONES 67-68.
WY...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Mar 29, 2:55 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
355 AM MDT SAT MAR 29 2014
MTZ028>042-056>058-063>068-WYZ098-099-301100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
355 AM MDT SAT MAR 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
DANGEROUS CROSS WINDS WILL CONTINUE THIS MORNING AROUND THE
LIVINGSTON VICINITY. MOTORISTS ALONG INTERSTATE 90 SHOULD USE
CAUTION IN THIS AREA. THE WINDS WILL DECREASE BY LATE MORNING.
ALSO...PERIODS OF HEAVY SNOW WILL DEVELOP OVER THE ABSAROKA AND
BEARTOOTH MOUNTAINS THIS AFTERNOON AND CONTINUE THIS EVENING. THE
HEAVIEST SNOW WILL FALL ALONG THE WEST AND SOUTHWEST FACING
SLOPES. SNOW RATES OF AN INCH OR TWO AN HOUR ARE POSSIBLE LATE
THIS AFTERNOON AND EARLY THIS EVENING. SNOW ACCUMULATIONS OF 8 TO
12 INCHES CAN BE EXPECTED BY SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG STORM SYSTEM WILL MOVE INTO THE AREA SUNDAY. THIS STORM
WILL LIKELY PRODUCE PERIODS OF HEAVY SNOW SOUTH OF A LINE FROM
LIVINGSTON TO HARDIN TO BAKER SUNDAY NIGHT AND MONDAY. THE MOST
LIKELY LOCATION FOR THE HEAVIEST SNOW WILL BE FROM MCLEOD TO RED
LODGE AND FROM SHERIDAN TO BROADUS TO ALZADA. THE SNOW WILL BE
HEAVY AND WET AND COULD CAUSE DANGER TO YOUNG LIVESTOCK AND THERE
WILL BE POTENTIAL FOR SOME POWER OUTAGES DUE TO THE WEIGHT OF THE
SNOW. LOCATIONS FROM BILLINGS TO HYSHAM TO MILES CITY SHOULD ALSO
SEE WET SNOW...BUT ACCUMULATIONS SHOULD BE LIGHTER IN THESE AREAS.
HEAVY SNOW WILL CONTINUE IN THE MOUNTAINS WILL COULD LEAD TO AN
INCREASED AVALANCHE RISK.
THE SNOW WILL TAPER OFF FROM WEST TO EAST DURING THE DAY MONDAY.
RANCHERS...THOSE WITH OUTDOOR PLANS...AND THOSE PLANNING TRAVEL
SUNDAY AND MONDAY...SHOULD PAY CLOSE ATTENTION TO THE FORECAST
AND BE PREPARED FOR POTENTIALLY DANGEROUS WINTER WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Absarokee / Beartooth Mountains
- When
- March 29, 1:00 PM MST to March 31, 12:00 AM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels reported 9 to 12 inches of snow.
Winter Storm, Red Lodge Foothills
- When
- March 30, 9:00 AM MST to March 31, 4:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 12 inches were common across the area.
Winter Storm, Beartooth Foothills
- When
- March 30, 10:00 AM MST to March 31, 6:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were common across the area.
Winter Storm, Eastern Carbon
- When
- March 30, 1:00 PM MST to March 31, 3:00 AM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 inches were reported across the area.
Winter Storm, Southern Rosebud
- When
- March 30, 4:00 PM MST to March 31, 6:00 AM MST
- Where
- Southern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Snowfall amounts around 11 inches were reported across the area.
Blizzard, Fallon
- When
- March 30, 5:00 PM MST to March 31, 8:00 AM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Snowfall of 7 to 15 inches with wind gusts of 35 to 40 mph resulted in whiteout conditions.
Winter Storm, Powder River
- When
- March 30, 5:00 PM MST to March 31, 6:00 AM MST
- Where
- Powder River forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.395, -105.630 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported.
Winter Storm, Custer
- When
- March 30, 5:00 PM MST to March 31, 6:00 AM MST
- Where
- Custer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
Snowfall of 8 to 12 inches was common across the area.
Winter Storm, Northern Rosebud
- When
- March 30, 6:00 PM MST to March 31, 4:00 AM MST
- Where
- Northern Rosebud forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Forsyth received 7 inches of snow.
Winter Storm, Southern Big Horn
- When
- March 30, 9:00 PM MST to March 31, 8:00 AM MST
- Where
- Southern Big Horn forecast zone
- Reported by
- Trained Spotter
Snowfall amounts of 6 to 12 inches were common across the area.
Blizzard, Carter
- When
- March 30, 10:00 PM MST to March 31, 10:00 AM MST
- Where
- Carter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches along with blizzard conditions was reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, March 29, 20142 deaths · 1 event
- Wildfire in Texas, March 29, 2014$340,000 · 1 event
- Winter Storm in New York, March 29 to 30, 2014$154,000 · 8 events
- Hail and Damaging Winds in Florida, March 29, 2014$113,000 · 1 in hail · 8 events
- Strong Wind in Massachusetts, March 29 to 30, 2014$100,000 · 1 event
- Winter Storm and Winter Weather in New York, March 29 to 30, 2014$60,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 29, 20148 events
- High Wind in North Carolina, March 29 to 30, 201456 kt wind · 8 events
- Tornadoes in North Carolina, March 29, 2014$13,000 · EF0 · 2 events
- Flooding in New Jersey, March 29 to 31, 20147 events
- Winter Storm and High Wind in Wyoming, March 29 to 30, 201477 kt wind · 6 events
- High Wind in Wyoming, March 29, 201450 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509178, 509171, 509170, 509172, 509173, 509168, 509176, 509177, 509169, 509174, 509892.